A 76-year-old woman was treated with oral bisphosphonate, alendronate, for osteoporosis in an outpatient clinic. Routine blood tests 4 months after alendronate prescription surprisingly revealed severe hypophosphataemia. The patient was hospitalised and treated with intravenous and oral phosphate supplements. Alendronate was later reintroduced as treatment for osteoporosis and the patient once again presented with severe hypophosphataemia in subsequent routine blood tests. The patient had only presented with lower extremity pain, muscle weakness and difficulty walking. Blood tests in the emergency department both times reconfirmed severe hypophosphataemia. Plasma (p-)ionised calcium levels were normal or slightly elevated and p-parathyroid hormone levels were normal or slightly suppressed. The p-25-hydroxyvitamin-D and p-creatine were in the normal range. Critical illness, malabsorption, nutritional issues and genetics were reviewed as potential causes but considered unlikely. Phosphate levels were quickly restored each time on replacement therapy and the case was interpreted as bisphosphonate-induced severe hypophosphataemia.
- geriatric medicine
- calcium and bone
- drugs: endocrine system
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors LWB, PKDH and BRN conceived the idea of the case report. Patient was under the care of PKDH. Case report was written by LWB and critically revised by PKDH, PS and BRN. All authors read and approved the final version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.